Texas, 2009

Wildfire in Texas, January 31, 2009

January 31, 2009 · NWS AMA · 1 event in 1 county or zone

started off Texas State Highway 152 about four miles east southeast of Skellytown at approximately 1237 CST. however several Hoover residents voluntarily left their homes.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The Carson County Wildfire...but later re-named the Tri-County Wildfire...started off Texas State Highway 152 about four miles east southeast of Skellytown at approximately 1237 CST. There were no reports of injuries or structural damage...however several Hoover residents voluntarily left their homes. Two to three homes and two other structures were threatened by the wildfire...but firefighters were able to save them. The wildfire was estimated to be ten miles long by one mile wide and consumed an estimated sixty-four hundred acres in parts of Carson...Hutchinson...and Gray counties. The wildfire was stopped at the Gray county and Roberts county line before the wildfire could cross into Roberts county. The Texas Forest Service reported the wildfire to be contained as of 1800 CST on the following day. A total of ten to fifteen fire departments...along with the Texas Forest Service...responded to the wildfire. The cause of the wildfire was determined to be from faulty electric lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jan 31, 11:38 AM CST, 59 minutes earlier.

Area forecast discussion, Jan 31, 11:38 AM CST, 59 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1138 AM CST SAT JAN 31 2009

.AVIATION...
VFR CONDITIONS WILL PERSIST THROUGH THE TAF PERIOD WITH STRONG
WINDS EXPECTED THROUGH EARLY THIS EVENING. SUSTAINED SOUTHWEST WINDS
AROUND 25 KTS...WITH GUSTS AROUND 35 KTS...WILL CONTINUE THROUGH
ROUGHLY 00Z BEFORE SUBSIDING TO AROUND 15 KTS. A PRE FRONTAL TROF
AHEAD OF THE COLD FRONT WILL TURN WINDS FROM THE WEST FOR A BRIEF
PERIOD THIS EVENING BEFORE THE COLD FRONT ARRIVES. THIS FRONT IS
EXPECTED AT KGUY AROUND 03Z...KDHT AT 04Z AND KAMA AROUND 07Z. NORTH
WINDS OF 15 TO 20 KTS CAN BE EXPECTED IN ITS WAKE. CLEAR SKIES ARE
EXPECTED THROUGH THE EVENING WITH MID/HIGH LEVEL CLOUDS INCREASING
AFTER SUNSET.

JOHNSON

&&

.FIRE WEATHER...
SOUTHWEST WINDS HAVE ALREADY INCREASED TO 20 TO 30 MPH ACROSS THE
PANHANDLES THIS MORNING IN RESPONSE TO THE DEEPENING SURFACE TROF
OVER THE HIGH PLAINS. RELATIVE HUMIDITIES HAVE ALREADY DROPPED TO 15
TO 20 PERCENT AREAWIDE...WITH A FEW LOCATIONS ALREADY MEETING THE
CRITICAL FIRE WEATHER CRITERIA. THEREFORE...THE RED FLAG WARNING HAS
BEEN PUSHED UP TO 17Z TO ACCOUNT FOR THE CURRENT OBSERVATIONS.
CRITICAL FIRE WEATHER CRITERIA MAY NOT BE MET THROUGH 9 PM SO THE
WARNING MAY BE EXPIRED EARLY. HOWEVER...THE WIND SHIFT THAT WILL
ACCOMPANY THE COLD FRONT TONIGHT MAY HAMPER ANY ONGOING WILDFIRES.

JOHNSON

&&

.PREV DISCUSSION... /ISSUED 519 AM CST SAT JAN 31 2009/

AVIATION...
WIND WILL BE THE PRIMARY AVIATION CONCERN. STRONG SOUTHWESTERLY WINDS
THIS AFTERNOON WILL LIKELY GUST TO AS HIGH AS 45 MPH. A COLD FRONT
WILL COME THROUGH TONIGHT WITH WINDS SHIFTING TO THE NORTH. VFR
CONDITIONS ARE EXPECTED.

PREV DISCUSSION... /ISSUED 344 AM CST SAT JAN 31 2009/

DISCUSSION...
MAIN CONCERN FOR THE PACKAGE IS RELATED TO FIRE WEATHER WHICH WILL BE
COVERED IN THE SECTION BELOW. LEE SIDE SURFACE TROUGH WILL DEEPEN
TODAY AHEAD OF AN APPROACHING COLD FRONT. THE RESULTING SURFACE
GRADIENT WILL COMBINE WITH A TIGHT GRADIENT ALOFT TO PRODUCE STRONG
SOUTHWEST WINDS. FORECAST SOUNDINGS SUGGEST 800 TO 850 MB WINDS WILL
INCREASE INTO THE 30 TO 35 KNOT RANGE. SO THINKING GUSTS IN THAT NECK
OF THE WOODS ARE IN ORDER ESPECIALLY AS MIXING POTENTIAL WILL BE
MAXIMIZED TODAY WITH FULL SUNSHINE AND HEATING. LIKEWISE...DEW POINTS
ARE HOVERING IN THE 5 TO 15 DEGREE RANGE WHICH IS SLIGHTLY LOWER THAN
THE MODELS INITIALIZED. SO ADJUSTED DEW POINTS DOWN A FEW POINTS.
NEXT CHALLENGE WILL BE THE TIMING OF THE COLD FRONT WHICH CURRENTLY
APPEARS TO REACH THE PANHANDLES AROUND OR JUST AFTER SUNSET. FELT
MODELS WERE STILL A BIT LOW ON WIND SPEEDS AFTER THE FRONT...EVEN
THOUGH RECENT RUNS HAVE COME UP ON WINDS. SO ADJUSTED WIND SPEEDS UP
A FEW KNOTS BEHIND THE FRONT. MODELS PULL NEAR 0 850 MB TEMPS INTO
THE PANHANDLES ON SUNDAY...LINGERING INTO MONDAY. LIKEWISE...THE
NORTHERLY SURFACE FLOW SHOULD REMAIN SUNDAY...WITH LIGHT WINDS
DEVELOPING ON MONDAY AS THE 1030 MB SURFACE HIGH BUILDS INTO THE
PANHANDLES. EXPECTING THE COOL AIR TO LINGER THROUGH MONDAY...BEFORE
THE NEXT WARMING TREND BEGINS ON TUESDAY. THE UPPER RIDGE OVER THE
WESTERN US BEGINS TO SHIFT EAST ON TUESDAY PROVIDING NW FLOW ALOFT.
THE RIDGE AXIS THE MOVES CLOSER TO THE PANHANDLES WEDNESDAY AS THE
NEXT UPPER LOW IN THE PACIFIC NEARS THE COAST OF CALIFORNIA. THIS
SYSTEM MAY PROVIDE THE NEXT CHANCE FOR PRECIP ACROSS THE
PANHANDLES...BUT ANY SHOT WILL COME AFTER THE CURRENT 7 DAY PACKAGE.
INTERESTINGLY...BUT THE GFS AND EURO SOLUTIONS ARE VERY SIMILAR 240
HOURS OUT WITH A CLOSED LOW SPINNING OVER ARIZONA OR NEW MEXICO BY
NEXT MONDAY NIGHT. OTHERWISE...GENERALLY STAYED CLOSE TO
GUIDANCE...BUT GENERALLY TRENDED A FEW DEGREES COOLER ON LOW TEMPS
MOSTLY BASED ON RECENT CLIMO AND THE PERSISTENT DRY AIR.

JJB

FIRE WEATHER...
CRITICAL FIRE WEATHER CONDITIONS EXPECTED TODAY AS TEMPERATURES RISE
INTO THE 60 TO 70 DEGREE RANGE AND DRY AIR REMAIN IN PLACE. MINIMUM
AFTERNOON RELATIVE HUMIDITIES ARE EXPECTED TO FALL INTO THE 10 TO 15
PERCENT RANGE...WHILE WIND SPEEDS INCREASE TO ABOVE 20 MPH. THESE
STRONG SOUTHWEST WINDS WILL THEN SHIFT TO THE NORTH IN THE LATE
EVENING TIME FRAME AS A COLD FRONT PUSHES THROUGH THE PANHANDLES.
COLD AIR FOLLOWING THE FRONT WILL KEEP HIGHER RELATIVE HUMIDITY
VALUES IN PLACE ON SUNDAY AND MONDAY.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...RED FLAG WARNING UNTIL 9 PM CST THIS EVENING FOR THE FOLLOWING
     ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...DALLAM...DEAF
     SMITH...DONLEY...GRAY...HANSFORD...HARTLEY...HEMPHILL...
     HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...OLDHAM...
     POTTER...RANDALL...ROBERTS...SHERMAN...WHEELER.

OK...RED FLAG WARNING UNTIL 9 PM CST THIS EVENING FOR THE FOLLOWING
     ZONES: BEAVER...CIMARRON...TEXAS.

&&

24/11
Hazardous weather outlook, Jan 31, 12:05 PM CST, 32 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
1205 PM CST SAT JAN 31 2009

OKZ001>003-TXZ001>020-011200-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
1205 PM CST SAT JAN 31 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...
THE COMBINATION OF DRY FUELS...ABOVE NORMAL TEMPERATURES...STRONG
SOUTHWEST WINDS AND LOW RELATIVE HUMIDITIES WILL RESULT IN CRITICAL
FIRE WEATHER CONDITIONS THROUGH THIS EVENING AREAWIDE. A RED FLAG
WARNING IS IN EFFECT UNTIL 9 PM FOR ALL OF THE TEXAS AND OKLAHOMA
PANHANDLES.

DUE TO THE STRONG SOUTHWEST WINDS...CAUTION IS ADVISED ON AREA
LAKES.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JOHNSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Carson

When
January 31, 12:37 PM CST to 11:59 PM CST
Where
Carson forecast zone
Reported by
Park/Forest Service
Coordinates
35.404, -101.354 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, January 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 146002.